Hail, Richland
- When
- August 15, 5:21 PM CST
- Where
- Richland County, 0.9 mi SE of Rayville Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.470, -91.760
Nickel to quarter size hail fell in the area.
An upper level disturbance that passed over the region on the 15th interacted with a very warm and humid air mass allowing a severe thunderstorms to develop during the afternoon. Nickel to quarter size hail fell underneath the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level disturbance that passed over the region on the 15th interacted with a very warm and humid air mass allowing a severe thunderstorms to develop during the afternoon. Nickel to quarter size hail fell underneath the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 2:45 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT WED AUG 15 2012 .DISCUSSION...WEAK STALLED SURFACE FRONT DRAPED FROM NEAR MONROE LA EAST SOUTHEAST TO VICKSBURG...TO LAUREL HAS BEEN THE FOCUS FOR A SURPRISING NUMBER OF THUNDERSTORMS THUS FAR THIS AFTERNOON. UPPER LEVEL SHORT WAVE MOVING INTO THE REGION OVER THE TOP OF SAID BOUNDARY WAS STRONGER THAN PREVIOUSLY THOUGHT...WHICH IS A LARGE REASON FOR THE OVERACHIEVING CONVECTIVE ACTIVITY. KDGX VWP HAS OCCASIONALLY SHOWN 40 TO 45 KNOTS OF WESTERLY WIND FLOW AROUND 500 MB TODAY...WHICH IS MORE FLOW THAN WAS ANTICIPATED AND RESULTED IN DEEP LAYER SHEAR SUFFICIENT TO PRODUCE A FEW ROTATING THUNDERSTORMS NEAR THE FRONTAL BOUNDARY. DECENT SUMMER INSTABILITY (~2500 M2/S2 MLCAPE) IN THE PRESENCE OF COOL SEASON TYPE SHEAR IS DEFINITELY A MIX TO DELIVER STRONG TO OCCASIONALLY SEVERE STORMS. FORTUNATELY LOW LEVEL WIND SHEAR HAS NOT BEEN CONDUCIVE FOR TORNADO FORMATION AND IT SHOULD REMAIN THAT WAY THROUGH THE EVENING. IT LOOKS NOW AS IF THE UPPER WAVE IS STARTING TO DAMPEN OUT SOME...BUT WE CAN STILL EXPECT ENOUGH INTERACTION WITH THE PREVIOUSLY-MENTIONED FRONTAL BOUNDARY TO KEEP STORM CHANCES GOING AT LEAST ALONG AND WEST OF I-55 WELL INTO THE EVENING HOURS. INSTABILITY WILL NOT BE GREAT IN THESE AREAS AFTER SUNDOWN...BUT LOW LEVEL MOISTURE TRANSPORT WILL BE IMPROVING AND THIS MAY BE ENOUGH TO KEEP SOME CONVECTION GOING IN WESTERN ZONES WELL INTO THE NIGHT. FOR TOMORROW RELATIVELY ACTIVE WEST TO NORTHWEST FLOW REGIME ALOFT WILL CONTINUE...ALTHOUGH THERE MAY BE NO DISCRETE DISTURBANCES AFFECTING THE REGION THAT ARE OF THE CALIBER OF TODAY'S WAVE. THE CURRENT FRONTAL BOUNDARY SHOULD STILL BE IN PLAY THOUGH...ALTHOUGH WASHING OUT AND LIFTING AS THE DAY GOES ON. THESE FACTORS...ALONG WITH GRADUALLY IMPROVING MOISTURE FIELDS...SHOULD BE ENOUGH TO SPAWN SCATTERED SHOWERS AND STORMS (MAINLY IN THE AFTERNOON). SOME STORMS COULD AGAIN BE STRONG TOMORROW AFTERNOON BUT CURRENTLY THERE IS NO REASON TO THINK MORE THAN AN ISOLATED SEVERE STORM WILL OCCUR. SITUATION GETS MORE TRICKY LATE TOMORROW NIGHT...BEFORE BECOMING MORE STRAIGHT-FORWARD ON FRIDAY. APPROACHING COLD FRONT TOMORROW NIGHT AND RE-ENERGIZING NORTHWEST FLOW SHOULD GET SOME POTENT AND SOMEWHAT ORGANIZED STORMS GOING TO OUR NORTH LATE TOMORROW AFTERNOON...WITH LOTS OF POTENTIAL FOR THIS ACTIVITY TO WORK DOWN TO THE HIGHWAY 82 CORRIDOR BEFORE DAYBREAK FRIDAY. THERE IS EVEN SOME CHANCE THIS CONVECTION COULD COME SOUTH FAST ENOUGH AND WITH ENOUGH VIGOR TO BRING ALL OF FRIDAY'S POTENTIAL RAIN IN NORTHERN ZONES BEFORE DAYBREAK. OTHERWISE...ANTICIPATE STORMS LIKELY ON FRIDAY FOR THE ENTIRE REGION...WITH AT LEAST SOME SEVERE STORMS POSSIBLE GIVEN A BIT OF WIND SHEAR ALONG WITH DECENT INSTABILITY. THE MAIN BOUNDARY BEGINNING TO COME SOUTH INTO THE REGION ON FRIDAY LOOKS TO HANG UP OVER THE REGION AND STILL BRING MOST SPOTS RELATIVELY HIGH CHANCES FOR RAIN AND STORMS ON SATURDAY. FOR THIS FORECAST PACKAGE I HAVE GONE VERY CLOSE TO MAV POP AND TEMP GUIDANCE THROUGH FRIDAY. TEMPERATURES SHOULD TREND FROM BEING A LITTLE ABOVE NORMAL THROUGH TOMORROW TO NEAR OR SLIGHT BELOW NORMAL THEREAFTER. THE ONE BIG ALTERATION I MADE TO LATEST GUIDANCE IN MOST SPOTS WAS TO INCREASE POPS A GOOD DEAL DURING THE DAY FRIDAY AND DURING THE DAY SATURDAY. THERE IS SOME CHANCE A FEW OF THESE AREAS WILL GET THEIR RAIN DURING THE NIGHT AND NOT THE DAY...BUT ODDS ARE GENERALLY HIGHER IT WILL BE THE OTHER WAY AROUND. /BB/ && .PREV DISCUSSION... /ISSUED 425 AM CDT WED AUG 15 2012/ LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY...GOING INTO SUNDAY...A STRONGER S/WV TROUGH APPEARS TO PIVOT ACROSS THE REGION AS AGREED UPON BY GFS/EC. THE 0-6KM SHEAR VALUES INCREASE 20-30KT BUT SUBSTANTIAL INSTABILITY MAY BE LACKING DUE TO EXCESS CLOUD COVER. IF CLOUD COVER IS LOWER SUNDAY...A GREATER STRONG TO SEVERE STORM RISK WILL EXIST. GREATEST RAIN/STORM CHANCES SUNDAY WILL BE ALONG AND SOUTH OF I-20 AS DRIER H7 AIR IS DRIVEN IN ACROSS NRN LOCATIONS. LOW-LVL FLOW SHOULD BECM MORE NWLY INTO MON-TUES AS BOTH GFS/EC AMPLIFY H5 TROUGHING ACROSS LOWER/MID-MS VALLEY. PWATS DROP BELOW ONE INCH ACROSS NRN AREAS WITH SRN AREAS NEAR 1.5", EFFECTIVELY REDUCING RAIN CHANCES AT THE BEGINNING OF EARLY NEXT WEEK EXCEPT FOR FAR SRN AREAS. FOR FORECAST ELEMENTS...HAVE REDUCED HIGH TEMPS SUN 1-3F WITH RAIN/CLOUD COVER EXPECTATIONS. SUN POPS WERE ALSO INCREASED OVER MEXMOS TOWARD EC MOS VALUES. /ALLEN/ && .AVIATION...ISOLATED STRONG STORMS WERE NOTED ACROSS CENTRAL MISSISSIPPI AS OF MID AFTERNOON. ELSEWHERE VFR CONDITIONS WERE BEING REPORTED. SCATTERED TSTMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND EVENING ACROSS THE SOUTH HALF. THERE WILL BE BRIEF PERIODS OF IFR VISIBILITIES AND CEILINGS AS WELL AS GUSTY WINDS WITH THE STORMS. VFR CONDITIONS ARE EXPECTED TONIGHT AFTER THE STORMS UNTIL 09Z WHEN PATCHY MVFR VSBY RESTRICTIONS WILL BE POSSIBLE. CONDITIONS WILL BECOME VFR BY 14Z. ISOLATED TSRA WILL BE POSSIBLE FOR THURSDAY MORNING...MAINLY ACROSS THE NORTHWEST DELTA./17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 93 72 91 / 30 42 22 59 MERIDIAN 69 93 71 92 / 16 28 29 59 VICKSBURG 71 93 70 91 / 40 46 22 60 HATTIESBURG 74 94 73 94 / 26 47 29 60 NATCHEZ 73 92 72 91 / 27 48 30 60 GREENVILLE 71 93 72 89 / 29 34 31 59 GREENWOOD 70 93 72 90 / 24 30 27 59 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/17/ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 132 PM CDT WED AUG 15 2012 ARZ074-075-MSZ018-019-025>039-161845- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- 132 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE THURSDAY EVENING. STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY. A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED IN THE NORTH FRIDAY. LAZ007>009-015-016-MSZ040>052-056>058-161845- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE- 132 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE THROUGH EARLY THIS EVENING. THE AREA EAST OF THE MISSISSIPPI RIVER AND SOUTH OF INTERSTATE 20 WILL SEE A GREATER CHANCE OF STRONG THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE AGAIN THURSDAY EVENING. STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY. A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUEST IN THE NORTH FOR FRIDAY. LAZ023>026-MSZ053>055-059>066-072>074-161845- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON- JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 132 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY A FEW SEVERE THUNDERSTORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL WILL BE POSSIBLE THROUGH THIS EVENING. STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE AGAIN THURSDAY EVENING. STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY. A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82. SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED IN THE NORTH ON FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 17
MSZ054-152020- COPIAH MS- 252 PM CDT WED AUG 15 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 252 PM CDT WED AUG 15 2012 STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED 5 MILES NORTHEAST OF BARLOW... AND JUST WEST OF CRYSTAL SPRINGS AT 251 PM CDT...MOVING EAST AT 10 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE STORMS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN COPIAH COUNTY SHOULD MONITOR THESE STORMS CLOSELY. LAT...LON 3203 9029 3179 9026 3181 9068 3198 9068 TIME...MOT...LOC 1951Z 272DEG 7KT 3189 9060 BK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 4 N CLEM 31.76N 89.80W
08/15/2012 E1.00 INCH JEFFERSON DAVIS MS PUBLIC
DIME TO QUARTER SIZED HAIL FELL ALONG JT BARNES RD.
&&
CMEMSZ049-152115- RANKIN MS- 343 PM CDT WED AUG 15 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 343 PM CDT WED AUG 15 2012 ...STRONG STORM DEVELOPING OVER SOUTHWEST RANKIN COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF STAR AT 343 PM CDT... MOVING EAST AT 10 MPH. PEOPLE IN SOUTHERN RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3205 9019 3219 9018 3221 8980 3205 8981 TIME...MOT...LOC 2043Z 264DEG 7KT 3210 9008 EEC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG N LONE STAR 31.64N 89.74W
08/15/2012 COVINGTON MS EMERGENCY MNGR
TREE DOWN NEAR HIGHWAY 35 AND HIGHWAY 84 NEAR LONE STAR.
&&
DCOXLAZ015-152255-
RICHLAND LA-
525 PM CDT WED AUG 15 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT WED AUG 15 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF START AT 525 PM
CDT...MOVING EAST AT 20 MPH.
PEOPLE IN CENTRAL RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3238 9201 3243 9198 3245 9195 3250 9194
3253 9171 3238 9175
TIME...MOT...LOC 2225Z 256DEG 17KT 3246 9189
CMELAZ015-152330- RICHLAND LA- 558 PM CDT WED AUG 15 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 558 PM CDT WED AUG 15 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 2 MILES SOUTHEAST OF START AT 558 PM CDT...MOVING EAST AT 10 MPH. PEOPLE IN CENTRAL RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3256 9167 3239 9169 3239 9188 3251 9186 TIME...MOT...LOC 2258Z 256DEG 8KT 3247 9181 CME
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Nickel to quarter size hail fell in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398813.